Antibiotic Side Effects May Pose Serious Health Risks

AntibioticSometimes, we all need some antibiotics, but many antibiotic side effects can have serious health consequences that people never saw coming.  Antibiotics are meant to help us get better so we can get back to normal lives, so when something goes wrong, it can be terribly scary. Levaquin is one of a few antibiotics that have had serious side effects. Take the type of antibiotic known as fluoroquinolones:  the most common of this type are Levaquin, Cipro and Avelox.

The generic names are levofloxacin, ciprofloxacin and moxifloxacin, respectively.  Levaquin was the most popular antibiotic in the US in 2010, but by 2012, it was also linked to over 2,000 lawsuits from people that had experienced severe side effects after having taken it. Why the side effects? Some feel that part of the problem with fluoroquinolones has to do with the way that are prescribed.  They are meant to be used for extremely serious, even life-threatening bacterial infections such as pneumonia contracted while hospitalized.  However, these antibiotics are often prescribed to treat illnesses such as bronchitis, earaches and sinusitis.  Many of these ailments run their course or can be treated using less potent antibiotics.

Dr. Mahyar Etminan is a pharmacological epidemiologist with the University of British Columbia.  She recently directed a study that was published in the April edition of The Journal of the American Medical Association that found that the risk of experience potentially serious retinal detachment was almost five times higher for those that take fluoroquinolones.  There is also the risk for acute kidney failure in those that have been taking these antibiotics. Not so obvious side effects as well While the obvious side effects are easy to track, there are others that are not so obvious until later.  Such was the case in one patient that had pneumonia.  When his doctor prescribed Levaquin, he asked if he could take a different antibiotic, but his doctor told him no.

Read More :  H7N9 Worse Strain of Bird Flu Seen Yet

After the first dose of the medication, the patient began to experience widespread weakness and pain.  After reporting the side effects to his doctor, he was told to continue taking his antibiotic.  The next pill caused him to experience pain in all the joints in his body, as well as vision problems. Now, this patient is one of many that cannot climb stairs, walk uphill or see clearly.  He also has many additional side effects that the numerous specialists that he has seen have been unable to find a treatment for. One expert in fluoroquinolone side effects has said that it can take as long as a year for these symptoms to improve, and they may never get completely better. For now, it is best to ask many questions when antibiotics are prescribed.  Know the possible side effects and ensure that the antibiotics being prescribed are appropriate for the illness.

Leave a Reply

Your email address will not be published. Required fields are marked *